Colorado Parents: Warn Your Kids About the New Benadryl Challenge
Social media has spawned numerous 'challenges' in recent years, some fun and innocent, and some dangerous. I feel like the first of these challenges I remember was the 'Ice Bucket Challenge,' which encouraged participants to dump a bucket of ice water over their heads in order to raise awareness of ALS, also known as 'Lou Gherig's Disease.'
However, some of these challenges are downright stupid, and often dangerous. Remember the Tide Pod Challenge?
Now, the latest challenge to sweep social media is especially dangerous, and kids are calling it 'The Benadryl Challenge.'
This challenge involves taking around a dozen doses of the allergy medication Benadryl, whose active ingredient, diphenhydramine, is also used in sleep medications. The idea is to take enough pills to hallucinate, and it's just as dangerous as it sounds.
In fact, back in May, the challenge made headlines in Texas as three teens were hospitalized, and last week a 15-year-old girl in Oklahoma passed away from an overdose of the drug after attempting the challenge.
While relatively harmless in small doses, diphenhydramine, when taken in excess, can affect the user's heart rhythm and even cause seizures. The reason for the 15-year-old's death is likely attributed to her heart unable to pump blood effectively.
Growing up, my friends and I certainly did some dumb things. I mean, once we attached wheels to a recliner and rode it down steep hills, often wiping out and scraping our knees. However, being a teenager before social media, we never did anything as stupid as taking copious amounts of over-the-counter drugs or eating laundry detergent.
As of now, there have been no reports in Colorado of hospitalizations due to the 'Benadryl Challenge,' and hopefully, it will stay that way.
Colorado Kids Who Have Gone Missing in 2020